Minnesota, 2016

Tornadoes and Hail in Minnesota, May 25, 2016

May 25, 2016 · NWS MPX · 6 events in 4 counties and zones

An Isolated but severe thunderstorm developed along a frontal boundary in central Minnesota during the afternoon of Wednesday, May 25th, near Glenwood. This storm tracked to the northeast and produced a tornado near Villard, along with large hail, and funnel cloud reports from northwest Stearns, and southern Todd, to central Morrison county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An Isolated but severe thunderstorm developed along a frontal boundary in central Minnesota during the afternoon of Wednesday, May 25th, near Glenwood. This storm tracked to the northeast and produced a tornado near Villard, along with large hail, and funnel cloud reports from northwest Stearns, and southern Todd, to central Morrison county. Another severe thunderstorms formed west of Albany and tracked to the northeast and formed a brief tornado near St. Anthony. No injuries were reported. A small shed and a few boats were flipped over near Villard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 12:02 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 25, 12:02 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT WED MAY 25 2016

.UPDATE...
Issued at 1248 PM CDT Wed May 25 2016

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 432 AM CDT Wed May 25 2016

An active morning/afternoon is in store for the area as
negatively tilted trough currently extending from central SODAK
down toward KC swings through the upper MS Valley region. CAMs and
deterministic models are all similar in showing a NW to SE
oriented line of thunderstorms coming up with a surge in moisture
transport and theta- e. There was also good agreement in the
models with this feature coming through a bit slower than what the
previous forecast had, so did slow the onset of precip down quite
a bit...with storms looking to move into SW portions of the MPX
cwa around 12z, reach St. Cloud and the Twin Cities around lunch
time and not push into western WI until the afternoon. Behind this
wave, models are showing strong mid level subsidence and drying,
which should really limit the amount of activity we see in the
wake of this system. As a result, did decrease PoPs considerably
in the wake of the main precip band. Left behind broad bushed low
chance pops for the afternoon, as a moist environment will remain
in place, which would become quite unstable if some sunshine can
be received, but is beginning to look like just about all of our
precip today will be with the wave moving in this morning.

For QPF from this convection, it does not look overly excessive.
Cell movement looks to be reasonable and there is not much
indication of there being training, with rainfall amounts around a
half inch looking common, though a few heavier corridors around
an inch will be possible.

Tonight, another shortwave will be coming out of the Dakotas.
Models overnight show this wave heading for northern MN, farther
north than what guidance was showing yesterday, so reduced PoPs
overnight as well. The most bullish model for tonight is the NCAR
Ensemble WRF. All 10 of its members show a bowing MCS working
across southern MN out ahead of the Dakotas wave. You can not find
any other support for this solution in the CAMs or deterministic
models, but given moist/unstable environment we will have in
place, it's not completely out of the realm of possibility.

For the severe threat, our main chance looks to be with the wave
coming at us this morning. Instability with this line looks to be
on the order of 1000-2000 j/kg of MUCAPE and there is good turning
of the winds, so a few stronger cells capable of producing
marginally severe hail and for the afternoon, wind gusts will be
possible. Severe threat behind this wave is very much conditional,
but if storms develop this afternoon, they would find themselves
in a favorable supercell environment. For tonight, the NCAR WRF
solution has a good wind event for us. Unfortunately, the only
period we have much confidence in convection occurring is with the
wave coming up now and more limited instability and weaker mid
level lapse with it seem to point to another day of mainly non-
severe storms with a few stronger trouble makers.

.LONG TERM...(Thursday through Tuesday)
Issued at 432 AM CDT Wed May 25 2016

A warm, humid, stormy pattern will continue throughout the long
term period - although there will likely be prolonged dry periods
mixed in at any given location.

Thursday: Forecast Confidence - Medium to High.

Behind the wave today and tonight, mid level ridging will build in
Thursday. Subsidence with the ridging will scour out the clouds
early with forecast soundings showing a rather dry column for much
of the day. The drier air, full sun, and subsidence should send
temperatures into the mid or upper 80s over much of the area. Much
of the guidance appears a bit low in this situation, particularly
with 925 mb temps of +22 to +25C. By late afternoon, the next
upper wave will already be approaching from the southwest. A
strengthening 850 mb jet and surface warm front along the I-80
corridor with very unstable air along and to the south of it will
spark thunderstorms across Nebraska and Iowa around mid afternoon.
As the wave lifts northeast across the Plains toward the Upper
Mississippi Valley, these storms should build northward toward the
Minnesota/Iowa border by late afternoon. A few of these may be
severe, especially if the deeper moisture can work north toward
Minnesota by early evening. This is somewhat in doubt though given
early day convection across Iowa and Missouri earlier, which could
keep the front further south for much of the day than is currently
forecast. While likely weakening, the activity across Iowa and
Nebraska will lift north across Minnesota and Wisconsin Thursday
night.

Thursday night through Saturday night: Forecast Confidence -
Medium.

Activity across Iowa and Nebraska will lift north across
Minnesota and Wisconsin Thursday night and Friday morning. Not
expecting too much severe potential with this with a stabilizing
boundary layer and weakening lapse rates. The upper low over the
western High Plains Thursday night will slowly advance
northeastward toward the northern Plains/Upper Mississippi Valley
Saturday night and Sunday. Its energy will elongate with time and
several smaller scale disturbances may drift across during this
time. Potential for activity throughout this period will heavily
depend on previous days' convective evolution and resultant
outflow boundaries/mesoscale convective vortexes. However, given
the likelihood of some destabilization each day and favorable
upper support, scattered to numerous showers and thunderstorms are
expected each period through the first half of the weekend.

Sunday through Tuesday: Forecast Confidence - Medium.

With the upper low pushing out Saturday night, support will be
lost for widespread thunderstorm development Sunday and Monday.
Ridging will finally build across the southern Plains and should
cap disturbances from originating there early next week. Instead,
a trough dipping into the northern Rockies will spread height
falls eastward to the Upper Midwest Tuesday when storm chances
increase again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed May 25 2016

Large swath of showers/thunderstorms continues to shift into NE MN
and NW WI at initialization time. Thus, much of the degradation
from these storms has also ended. However, radar shows another
batch of showers/thunderstorms over SE MN that is lifting N into
western WI. This batch looks to mainly impact KRNH-KEAU, and just
miss KMSP, or at most only give a glancing blow. Therefore, have
kept any afternoon degradations at the WI TAF sites down to MVFR
with the remaining sites as VFR. Partial clearing overnight may
lead to fog with the added moisture being trapped under the
nightly inversion. IFR conditions approaching daybreak Thursday
are certainly possible, followed by VFR conditions by late
morning.

KMSP...Only other aspect to mention is wind direction for the
first 6-12 hours of the 26/18z TAF. Due to the residual convective
boundaries from the morning activity, trying to settle on a wind
direction through the afternoon and evening may prove somewhat
problematic. Generally, winds will remain from the E and SE in
the 5-10kt range, but if a stray storm, even nearby but not
directly impacting MSP, moves through the area then the wind
directions could briefly shift away from SE. Winds will gradually
become S overnight then SE tomorrow while speeds remain in the
5-10 kt range.

/OUTLOOK FOR KMSP/
Fri...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sat...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sun...Mainly VFR. Slight chance MVFR/TSRA. Wind SW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...BORGHOFF
AVIATION...JPC
Hazardous weather outlook, May 25, 12:07 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT WED MAY 25 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
107 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LIFT NORTH ACROSS THE FORECAST AREA THIS
AFTERNOON...THEN ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING INTO THE EARLY MORNING HOURS. ALTHOUGH SEVERE WEATHER
POTENTIAL IS LOW...ISOLATED STRONG TO SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL OR DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY
WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED. THE THREAT
FOR LOCALLY HEAVY RAINFALL AND SEVERE WEATHER WILL EXIST WITH ANY
THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

In the hours before

Special weather statement, May 25, 1:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT WED MAY 25 2016

WIZ015-016-025-027-028-252030-
RUSK-DUNN-EAU CLAIRE-BARRON-CHIPPEWA-
231 PM CDT WED MAY 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RUSK...
BARRON...NORTHERN DUNN...EAU CLAIRE AND CHIPPEWA COUNTIES THROUGH
330 PM CDT...

AT 230 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BOYCEVILLE TO PRAY. MOVEMENT WAS
NORTH AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...MENOMONIE...RICE LAKE...LADYSMITH...CHIPPEWA FALLS...ALTOONA...
LAKE HALLIE...STANLEY...BLOOMER...BARRON...LAKE WISSOTA AND CHETEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 46 AND 81...AND NEAR
MILE MARKER 85.
 U.S. HIGHWAY 53 BETWEEN MILE MARKERS 86 AND 152.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4537 9092 4460 9093 4459 9119 4503 9212
      4564 9195 4564 9153 4538 9074
TIME...MOT...LOC 1930Z 193DEG 31KT 4508 9204 4437 9054

JPC

The radar

The Minneapolis radar (KMPX), 164 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Pope

When
May 25, 2:10 PM CST to 2:12 PM CST
Where
Pope County, 1.58 mi SSW of Villard to 1.46 mi SSW of Villard
Rating
EF0
Path length
0.16 mi
Path width
25 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
45.699, -95.283

A few boats were flipped, a shed was damaged and shingles were blown off a roof near Amelia Lake.

Funnel Cloud, Douglas

When
May 25, 2:25 PM CST
Where
Douglas County, 5.61 mi S of Osakis
Reported by
Storm Chaser
Coordinates
45.790, -95.150

A storm chaser observed a funnel cloud west of West Union.

Hail, Todd

When
May 25, 2:27 PM CST
Where
Todd County, 0.96 mi E of West Union
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.800, -95.080

Hail, Todd

When
May 25, 3:10 PM CST
Where
Todd County, 0.96 mi E of Round Prairie
Measured
1 in hail
Reported by
Public
Coordinates
45.900, -94.880

Hail, Todd

When
May 25, 4:15 PM CST
Where
Todd County, 1.04 mi NNW of Long Prairie Muni Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.934, -94.876

Tornado, Stearns

When
May 25, 5:09 PM CST to 5:15 PM CST
Where
Stearns County, 1.01 mi NE of St Anthony to 2.85 mi SSE of St Francis
Rating
EF0
Path length
3.3 mi
Path width
25 yd
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
45.689, -94.604

A trained spotter video taped a tornado near Highway 238 and Universal Road, northeast of St. Anthony. Other pictures and video determined that it traveled a little over three miles, occasionally touching down along the way. Scattered trees were blown down, and a small amount of tin was peeled off a barn roof. No other structures were hit and no injuries occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626306, 626302, 626303, 626304, 626305, 626307.